Hail, Douglas
- When
- July 8, 5:50 PM CST to 5:52 PM CST
- Where
- Douglas County, 3.53 mi NE of Bennett
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.480, -91.790
A potent storm system brought multiple rounds of severe storms to the Northland starting during the early morning hours of the 8th. Very little in the way of severe weather was observed with this initial round of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A potent storm system brought multiple rounds of severe storms to the Northland starting during the early morning hours of the 8th. Very little in the way of severe weather was observed with this initial round of storms. A warm front then lifted across the region through the day, bringing a very moist and unstable airmass to the area. Storms begin firing during the afternoon hours ahead of a cold front bringing all modes of severe weather during the late afternoon and evening hours before transitioning to more of a low end hail and damaging wind threat through the overnight hours and into the morning of the 9th. Numerous reports of hail and wind damage were received along with some minor flash flooding due to heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 8, 5:38 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 638 PM CDT Wed Jul 8 2020 .SHORT TERM...(This evening through Thursday night) Issued at 305 PM CDT Wed Jul 8 2020 Severe weather is the focus in the short term, especially from late afternoon into late evening. Latest satellite imagery was showing cumulus growing over the western half of the Northland and radar shows a few showers/storms have formed. These are elevated given that substantial MLCIN remains across most of the area. However, the RAP shows the MLCIN diminishing by late afternoon as most of the cloud from the earlier convection has diminished and strong heating was occurring. The surface cold and warm fronts in addition to the low level jet of 25 to 35 knots, an upper wave, and jet streak will all contribute to forcing and sustenance of the storms. We should see thunderstorms increase in both coverage and intensity between late this afternoon and early evening over northern Minnesota and this evening over northern Wisconsin. All modes of severe weather will be possible including large hail to golfball size, damaging wind to 70 mph , flash flooding, and a tornado or two. Plenty of instability will be present with MLCAPE forecast to increase to 1500-3500 J/KG, deep layer shear from 25 to 35 knots will be supportive, as will steep mid level lapse rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode should start out with some discreet cells but most of the CAMs show coverage will transition to clusters or lines. Low level hodographs show decent veering and the longer storms can remain discreet the better the chance for a possible tornado. In addition to the tornado, hail, and wind threat will be very heavy rain. Several strong thunderstorm complexes may track over the same areas leading to heavy rainfall. We tossed the idea around for a Flash Flood Watch but opted to not issue at this time. Much of the Northland has seen below normal precipitation over the past week and in some areas of northern Minnesota, the past few weeks. That said, localized flash flooding will be possible late today into tonight. The storms are expected to diminish but not end entirely late tonight. Another round of storms will be possible on Thursday as the front is moving through the region slowly. The best chance for strong to severe storms will be over parts of northern Wisconsin which will remain ahead of the front and should recover from overnight convection. Elsewhere, we have POPs as far west as eastern Minnesota and the Arrowhead which remain just ahead of the front. Highs will be in the eighties but dewpoints will be lower than today, except in northern Wisconsin where mid sixties to around seventy will occur again. .LONG TERM...(Friday through Wednesday) Issued at 305 PM CDT Wed Jul 8 2020 The extended period will feature a building ridge over the west that will last into the weekend as the northern portion of the ridge moves east. An upper low will then move east and push the ridge east backing the upper winds to more southwest late in the period as troughing takes over. Friday will be dry and warm with weak ridging. Highs will range from around eighty to the mid eighties in northern Wisconsin. Dewpoints will be lower though and be in the fifties. There will be a few chances for showers/storms over the weekend as a couple shortwaves move through the region. However, coverage of the showers/storms do not look to be particularly high. Highs will again be from 77 to 85 with dewpoints from the mid fifties to lower sixties for most areas. A brief lull in precipitation chances will occur Sunday night into Monday across most of the Northland then we have POPs again Tuesday and Wednesday as the upper trough moves closer to the Northland. Highs from Monday through Wednesday will be from 78 to 85 for most areas. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jul 8 2020 The main issue for this evenings terminals will be thunderstorm chances. Several areas of thunderstorms have been occurring this afternoon and evening so far. A weak MCV was moving through northeast Minnesota and was at least partially responsible for the storms over the Iron Range and far northern Wisconsin. Further west and south, a cold and warm front were aiding in causing showers/storms. The airmass over the region is quite moist and unstable making it relatively easy to form storms. We still think an increase in both coverage and intensity to the storms will occur over the next 1 to 2 hours. The strongest storms may produce large hail, damaging wind, frequent lightning, very heavy rain, and possibly a tornado. Most of the storms will occur through the late evening hours but it's possible they may last through much of the night in some form. Most of the guidance agrees that coverage will decrease between 09-12Z. Some fog and stratus will be possible later tonight and could reduce conditions to IFR or LIFR. The cold front will still be over far eastern Minnesota by early Thursday afternoon and more thunderstorms will be possible along and ahead of it. && .MARINE... Issued at 305 PM CDT Wed Jul 8 2020 Winds tonight into Friday will be 15 knots or less, outside of any thunderstorms. We expect thunderstorms to develop this afternoon into this evening with several rounds expected to affect Lake Superior. Some of the storms could be severe and produce wind gusts greater than 50 knots, large hail, frequent lightning, and very heavy rainfall. Storm coverage is expected to peak this evening then decrease overnight. More storms will be possible on Thursday, although coverage is expected to be more isolated or scattered. Wind direction will be mainly easterly tonight then become more southerly for most areas on Thursday shifting to west to southwest on Friday. && .PRELIMINARY POINT TEMPS/POPS... DLH 63 84 59 83 / 80 20 10 0 INL 62 83 58 79 / 10 10 0 0 BRD 65 84 59 84 / 80 10 0 0 HYR 65 85 60 84 / 60 40 20 0 ASX 65 87 62 86 / 80 40 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Melde LONG TERM...Melde AVIATION...Melde MARINE...Melde
Hazardous Weather Outlook National Weather Service Duluth MN 345 PM CDT Wed Jul 8 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 345 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms will increase in coverage and intensity late this afternoon into the evening then decrease late tonight. Some of the storms may be severe with damaging winds to around 70 mph, large hail to golf ball size, an isolated tornado or two, dangerous lightning, and heavy rain possibly leading to flash flooding are all threats. Storms will move over the same areas leading to very heavy rainfall in spots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances of thunderstorms will linger into Thursday and a few may be strong to marginally severe over portions of north central Wisconsin. There will be periodic chances for more thunderstorms over the weekend. .SPOTTER INFORMATION STATEMENT... Skywarn spotters will likely be needed yet this afternoon into the evening over northern Minnesota and this evening over northwest Wisconsin. LSZ121-140>148-091030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 345 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are forecast to develop across most of northeast Minnesota and northwest Wisconsin and push across western Lake Superior late this afternoon and overnight. Wind gusts in excess of 50 knots, large hail, frequent lightning, and heavy rain are the primary threats with this activity. In addition to the thunderstorm threat, fog will also be possible and it could be dense at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances of thunderstorms will linger into Thursday and a few may be strong during the afternoon and evening hours. There will be periodic chances for more thunderstorms over the weekend. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 1 N CLOQUET 46.74N 92.45W
07/08/2020 E0.25 INCH CARLTON MN TRAINED SPOTTER
SLIGHTLY LARGER THAN PEA-SIZED.
&&
WFUSpecial Weather Statement
National Weather Service Duluth MN
343 PM CDT Wed Jul 8 2020
MNZ019-037-WIZ001-082115-
Central St. Louis-Carlton/South St. Louis-Douglas-
343 PM CDT Wed Jul 8 2020
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...
At 342 PM CDT, thunderstorms were along a line extending from near
Brookston, to Proctor, and moving east at 30 mph.
Wind gusts up to 35 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
These storms will be near...
Hermantown, Proctor and Oliver around 350 PM CDT.
Duluth and Superior around 355 PM CDT.
Wisconsin Point around 400 PM CDT.
City of Rice Lake around 405 PM CDT.
Boulder Lake and Island Lake around 405 PM CDT.
Other locations impacted by these storms include Grand Lake, Cody,
Park Point, Billings Park, Fredenberg, Gary New Duluth, Morgan Park,
Fish Lake, Lakeside-Lester Park and Shaw.
Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.
LAT...LON 4696 9275 4716 9229 4687 9187 4678 9203
4675 9200 4673 9196 4673 9179 4675 9172
4674 9169 4662 9224
TIME...MOT...LOC 2042Z 247DEG 26KT 4695 9257 4673 9219
PAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 2 NE WEST DULUTH 46.75N 92.15W
07/08/2020 E0.25 INCH ST. LOUIS MN TRAINED SPOTTER
&&
WFUSpecial Weather Statement National Weather Service Duluth MN 546 PM CDT Wed Jul 8 2020 MNZ019-082300- Central St. Louis- 546 PM CDT Wed Jul 8 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS COUNTY... At 545 PM CDT, strong thunderstorms were along a line extending from Gilbert, to near Cherry, and moving northeast at 30 mph. Wind gusts up to 40 mph, half inch diameter hail, and frequent cloud to ground lightning can be expected with these storms. These storms will be near... Virginia and Gilbert around 550 PM CDT. Eveleth and Biwabik around 600 PM CDT. Other locations impacted by these storms include Franklin, Iron Junction, Leonidas, Mckinley, Kinney, Esquagama Lake and West Two Rivers Reservoir. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4766 9241 4742 9227 4729 9277 4748 9285 TIME...MOT...LOC 2245Z 239DEG 26KT 4748 9247 4741 9277 PA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
608 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL VIRGINIA 47.50N 92.53W
07/08/2020 E0.75 INCH ST. LOUIS MN TRAINED SPOTTER
PENNY SIZED HAIL WAS OBSERVED FROM 5:55 PM
TO 6 PM.
&&
WFUSpecial Weather Statement
National Weather Service Duluth MN
649 PM CDT Wed Jul 8 2020
MNZ034-036-090000-
Crow Wing-South Aitkin-
649 PM CDT Wed Jul 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...
At 649 PM CDT, strong thunderstorms were along a line extending from
South Long Lake, to near Vineland, and moving northeast at 25 mph.
Wind gusts up to 45 mph, penny size hail, and frequent cloud to
ground lightning can be expected with these storms.
These storms will be near...
Garrison around 655 PM CDT.
Other locations impacted by these storms include Pine Center,
Shephard and Camp Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4628 9421 4641 9392 4625 9355 4624 9359
4624 9380 4619 9381 4615 9400 4616 9407
TIME...MOT...LOC 2349Z 232DEG 20KT 4627 9407 4622 9373
PAThe Duluth radar (KDLH), 51 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
8 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
A 10 to 12 inch diameter birch tree was downed. The tree may not have been the healthiest as the leaves looked worse than they had in previous years.
Photos were received showing multiple 20 to 30 inch diameter trees that were snapped along with a few spruce trees that were uprooted.
Two trees 4 to 6 inches in diameter were blown down by the storm.
Trees were downed onto the road along Highway 13 between Port Wing and the Bayfield/Douglas County Line.
A large tree 14 inches in diameter fell and took out power lines. The tree was removed by the local fire department.
A 9 inch diameter healthy tree was downed by the storm.
Multiple trees were downed onto roads between Iron River and Delta, Wisconsin.
A wind gust to 52 knots was recorded by the Ashland Airport ASOS.
Multiple rounds of storms and heavy rainfall led to minor flash flooding with water over roads in Iron River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899466, 899467, 899468, 899469, 906509, 906510, 906511, 906512, 906513, 906514, 906515, 906516, 899465.